I couldn’t figure out the correct dose, so I just gave her the whole bottle.

nurse drawing up medication

Medical errors are a very serious problem in the United States, causing harm to tens of thousands of patients each year. A substantial proportion of those problems are actually nursing errors, not really medical errors at all, and many of those are medication errors: wrong dose, wrong medicine, wrong method of administration. And some are truly spectacular failures of judgment.

When I was a chief resident, I admitted Mrs. B who had a history of a near fatal pulmonary embolus (blood clot in the lung) in her first pregnancy. She survived after treatment with anti-coagulants (blood thinners) and went on to have a healthy baby. Mrs. B was advised that if she ever got pregnant again she should call her doctor immediately. That’s because pregnancy is a hypercoagulable state making pregnant women much more likely to develop blood clots. She needed to be started on injectable blood thinners as early in her pregnancy as possible to prevent the development of another embolus.

Most medications have a set dose, or at least a dose based on the patient’s weight. Blood thinners, however, have no set dose. Each patient needs a different amount to achieve the right balance between reducing the risk of blood clots and still retaining enough clotting ability to prevent internal bleeding. The patient was admitted to the hospital to find the correct dose for her.

In the end, the correct dose for Mrs. B turned out to be 5600 units twice a day, a rather large dose. Since heparin came in glass vials containing 1000 units per cc (cubic centimeter), each injection contained more than 5 cc of heparin. It was very painful for the patient to have such a large amount injected each time. Mrs. B reminded me that when she took heparin to treat her pulmonary embolus she used a more concentrated version, 10,000 per cc. She needed only slightly more than ½ cc in each injection, and it was far less painful. I promised her that I would arrange for the more concentrated version of heparin.

It should have been sufficient for me to write the order for 5600 units twice a day using heparin 10,000 units per cc, but mindful of the potential for confusion, I wrote a far more detailed order and attached a note to the chart alerting all the nurses to the change. I emphasized that the patient would be getting the exact same dose of heparin. The only difference is that it was dissolved in a tenth the amount of sterile water.

Imagine my surprise when, sitting outside the nurses station med room, I overheard the following conversation at “report,” the hand over of patients from one nurse to the next.

“Dr. Tuteur changed the heparin order. Remember Mrs. B was getting 5600 units of heparin twice a day? Remember how we gave her heparin from 5 and 6/10th vials of medication? Now the heparin comes in 10,000 units in each vial,” the first nurse reported.

“How do you get 5600 units out of a vial of 10,000 units?” asked the second nurse.

The first nurse breezily replied, “Oh, you can’t. That’s just impossible.”

“So what did you do?” the second nurse inquired.

“I couldn’t figure out what to do, so I gave her the whole bottle!”

The nurse had given Mrs. B a massive overdose of heparin. Had she received another such dose, she probably might have had a stroke or other form of internal hemorrhage. As it was, her blood was so “thinned” that she was not allowed out of bed for 48 hours for fear that she might bump herself and develop a life threatening hemorrhage.

It was just a matter of luck that I overheard the nurses’ conversation. Otherwise, the grievous mistake would not have been discovered until after the patient was desperately ill or dead. It was not simply one error, but a long chain of mistakes: failure to calculate the correct dose (by simple division), failure to ask for clarification when the nurses didn’t understand the order, and the completely inexplicable decision to give the contents of the entire bottle when she couldn’t figure it out.

I wish I could tell you that this was a rare error, but it was not. Many times my patients received too much medication, or received an intravenous medication too quickly, or didn’t get a medication at all. We can put into place systems designed to reduce errors, but if nurses don’t understand how to calculate a dose, and don’t understand that they must always get clarification if they have any doubt, patients will continue to be injured by nursing errors.

No comments yet.

Leave a Reply

You must be logged in to post a comment.